question about a case study?

Nurses General Nursing

Published

A patient has metastastic cancer from the prostate that has spread to the bone and he was given morphine 15 mg. 10 minutes later he stops breathing. He is a no code. What nursing interventions would be done? This has me confused?

sharann, BSN, RN

1,758 Posts

No CPR or no drug code? It depends.

RN4NICU, LPN, LVN

1,711 Posts

Agree with Shar - it depends

I've seen "no code" mean a bunch of different things:

Ambu only - no compressions, no shock, no drugs

Ambu and compressions only - no shock, no drugs

Ambu and drugs only - no compressions...this one is my fav - how are the drugs supposed to circulate?? :rolleyes:

Does your case study give you any direction whatsoever as far as what "no code" means?

sharann, BSN, RN

1,758 Posts

Also. If the patient is a "drug" or "chemical" code only, the technically you could reverse the Morphine with Naloxone, but why put a terminal patient back into severe pain? It is a very complex question. I think the family will ultamitely be your guide. Legally, you have to follow the code order as written I believe.

mea2

2 Posts

Thanks for your thoughts. The book does not give any guidance as to what no code means. I will try to see if I can get it clarified.

Thank you

LydiaGreen

358 Posts

A patient has metastastic cancer from the prostate that has spread to the bone and he was given morphine 15 mg. 10 minutes later he stops breathing. He is a no code. What nursing interventions would be done? This has me confused?

As everyone else has already said, it would depend on what type of "no code", but it would also depend on the patient's pain, history of morphine administration and the route. If this gentleman has been receiving the morphine on a regular basis for several days, then the dose and frequency have likely increased substantially. 15 mg of morphine sounds like a ton but for a palliative cancer patient, it may not be enough to make a dent in their pain especially if it's being given via subcutaneous butterfly. Also, 15 mg subcutaneously would likely take longer to have any effects than 10 minutes, so THAT last dose of morphine likely had nothing to do with the respiratory arrest. Intravenously is an entirely seperate issue.

allnurses Guide

Spidey's mom, ADN, BSN, RN

11,302 Posts

If truly a no-code . . . . then how about compassionate post-mortum care?

steph

This topic is now closed to further replies.

By using the site, you agree with our Policies. X